Will my periods ever return to normal after trying Depo and a Mirena IUD? #318/10

I had three Depo-Provera shots since commencing it in January 2009.  I
had an IUD inserted instead of taking the fourth Depo-Provera injection due on 30th September 2009. I was bleeding constantly, had spots on my face and back, night sweats and tender breasts.  I have been bleeding (full-flow) non-stop for at least six months, apart from a 4-week break, which occurred two months ago. 

 

I have seen my general practitioner who advised that this is ‘normal’ and a gynecologist who discharged me after hearing I had had a break from bleeding.  Prior to the Depo-Provera I had regular periods. 

 

The IUD was removed after 6 weeks, as the gynecologist thought it was ‘lost’ inside me.  I am now using condoms and reluctant to take any further hormones. 

 

Please, can you advise if my periods will return to the usual cycle as I am becoming tired of bleeding constantly and spending a fortune on sanitary products?  It is also affecting my relationship.



Your periods should return to their pre-Depo-Provera, pre IUD pattern.  This should have happened by now.

 

Continue to use condoms every single time you have sex.

 







I will try to give you a more complete answer when you answer the questions below:

 

  1. How old are you?  I am 28”
  2. How many pregnancies/children have you had and do you plan for any more?  If so, when?  “No pregnancies and not planning to have children in the foreseeable future.”
  3. What has been your bleeding pattern in the past 4 weeks?  “Constant bleeding – use of normal flow sanitary towels.”
  4. Are you experiencing pain?  If so, when and how much?  “No pain.”
  5. Have you been using condoms every single time you have had sex in the past 2 months?  “Yes?
  6. About how often have you had sex in the past 2 months?  “Less than five times.”
  7. What else do you want me to know about your bleeding pattern or contraceptive use?  “See my original query below.”

 

You could take several cycles of a low-dose birth control pill to stop the bleeding and get you back to regular cycles.

 

OR YOU COULD JUST WAIT IT OUT and one would expect the bleeding will eventually stop.

 

Since there are many causes of persistent vaginal bleeding, you should be in close contact with your clinician.

 

 

 Key Words:  Depo-Provera injections, bleeding, IUD inserted, spots, face, back, night sweats, tender breasts, gynecologist, removed IUD, periods, condoms, sexual relationship, hormones, usual cycle, bleeding pattern, pregnancies, pain, low-dose birth control pills

Skills

Posted on

March 22, 2010